Deep Vein Thrombosis (DVT) Support Group

Deep-vein thrombosis, also known as deep-venous thrombosis or DVT, is the formation of a blood clot ("thrombus") in a deep vein. It can be caused by something preventing blood from circulating or clotting normally. Join the support group if you are coping with DVT and find others who are going through the same challenges.

0 Online
0 Online

how to lose weight while on warfarin

Hi everybody.Last September I got DVT and I am on warfarin for life. Since that I gained almost 20 lbs. My Dr says that warfarin has nothing with weight /she says food taste better ??? when you taking warfarin???so you eat more/ I am tired of daiting and traing different things every Mondey. Any advice about exercise and diet. This is my second dvt. After first dvt /i was 23 yers old/ I wasn\'t so scared. I did yoga, biking, weight lifting, karate anything. I was very active but now...is different story. Also now I am 47 yers old which scared me more than enything. I wouldn\'t like to be fat old lady. Any advice pls
Thanks

Replies

deleted_user
deleted_user

I think everyone is different...I actually lost some weight when I started taking Coumadin and I really don't have much to lose. I suggest you take up swimming since that is little to no impact and can make you feel better. As always, stick to a healthy diet and drink plenty of water.
deleted_user
deleted_user

I gained 23 pounds in 5 weeks between Doctor appointments. He insists the warfin did not cause it. I am very inactive due to my left ankle, but eating habits haven't changed ? My wife works steady 3-11, so we eat our big meal at noon now. Around dinner time, I get a cup of frozen mixed vegetables, or fruit. I'm hoping my next Doctor appointment shows an improvement. He claims a diet won't hurt. He may have to adjust the Coumadin MG, but he'd rather do that than see me pack on the pounds. Good luck.
deleted_user
deleted_user

If you can I would ask a Registered Dietitian.
hopper69
hopper69

I'm like you, bikeskiswim, I lost weight while on coumadin. It must do something strange to the system...because I was also hungry a lot and ate quite a bit...but I ate a lot of protein and really stayed away from sauces..so maybe that helped too. I also don't have much to lose. Since being off warfarin, I have gained 5 lbs....which is fine, I didn't need to lose the weight. I would drink a lot of water, walk, swim, do yoga, pilates. I think that coumadin/warfarin does weird things to us all. Keep active; eat a lot of protein; stay away from junk food and sauces.... It's hard to cut back on food much...don't want to affect the INR too much....just cut back a little and see what that does.
deleted_user
deleted_user

Thank you for responding and sugestions. This morning I start with yoga and later with biking.Thank God I was very skinny so I stil don't look so big. I am vegetarian and this is also my big problem becouse I cannot eat what I like.My dr says that I can eat only 2tbs of cooked spinach or 1/2 cup of brocoli per day. I eat lots of fruits (which is packed with sugar),

@RichardB ,definitly I would like to hear advise from your Registered Dietitian Thank you very much everybody your support means a lot.
JEB2007
JEB2007

I gained 10+ pounds while I was on coumadin too. It's harder when you're a lifer b/c you can't eat the salads and such. I would start by increasing your exercise, but do what's comfortable for YOU. Yoga, biking, and swimming are all good. I've taken up walking big-time (finished a half-marathon this year). My hemotologist has a counselor and dietician to help out -- maybe yours does too? I would def get some professionals on your side from the doctor or the gym to get a plan. Good luck!
deleted_user
deleted_user

I don't know if it's just me but I got switched to Plavix for a while. The first day I started it lost all my appetite. That was about 3 years ago and am back on the warfin. In that time I have lost a little over 150 lbs. The day I started plavix I lost my appetite and it's never come back. I go for days without eating just because I'm not hungry and don't think about eating. When my stomach starts hurting I will sometimes remember to eat. Dr's say that can't happen but then I'm always doing things that they can't explain. very wierd.
deleted_user
deleted_user

Sometimes I am sooo hungry like I have hole in my stomach. I don't eat too much, traying to control everything but...stil gaining weight. Every day I say same to myself - today I will eat less and I will practis. I do eat less and practis but... nothing helps. I realy don't know what is the reason but I will stick with healthy eating and exrcise so probably I will loose some weight. Even though my dr says that warfarin has nothing with weight gaining I think it does and realy believe that reason for my weight is warfarin. I was this big only when I was pregnent. Unbelievable what warfarin can do.
As dragonfyre says I'm always doing things that dr's can't explain
deleted_user
deleted_user

I am a 62 pound loser since on Warfarin. The biggest key was to have my doctor involved in the entire process so that he could adjust my Warfarin so I could stay therapeutic. I exercise as much as possible because like others I noticed an increase in my appetite. I swim for exercise because it does not bother my legs at all. I also increased my fluid intake to 100 ounces of water a day. I am at a 1400 calorie a day diet - I cut out all soy oil and soy bean products but I eat salads daily (remember you can do this if you are consistent). You can do it -- just keep your doctor informed. You may need to have your INR tested more often if your levels start to change. Good luck to you - you can do it.
deleted_user
deleted_user

Wow Binks!
I just thought I'd congratulate you on all that lost weight :-D
I'm struggling to lose three pounds and you've lost more than sixty - WOW!
I did a test-diet (my first ever) in November last year and lost six pounds in three weeks. Now I've been trying to do the same thing and every day my scales say I am HEAVIER?!?
deleted_user
deleted_user

I also think everyone is different, also if you are on other meds. that may contribute to the weight along with the Coumadin. As for me Ive decided to check my clothes instead of my scale doing this doesnt put me in a bad mood. Also stay off the scale for a week then go back to it. You should never weigh at night and do it at the same time every day. I am very overweight and at this time do excercise sitting in my recliner and also walk on my treadmill. Give yourself a break, It takes twice as long to get it off as it took to put the weight on. I wish you nothing but good times, sometimes we are our own enemys!!!!!
deleted_user
deleted_user

Binks 88 - Congratulations on loosing all that pounds. Wow. I trying to cut my calories intake on 1200 but I don't know, I am not so sure I eat probably more than 1600.But who knows we are all different. I noticed that when my INR is higher I am more hungry and I suppose ,I eat more. This morning my INR was low (1.8) and these days I ate less and I lost 4 pounds. Probably it is just water not fat.But it means something ,scale shows less. I read somewhere that taking warfarin our body try to adjust to that pills and that means some people gain weight while others lose. If that true I have to help my body to adjust with less weight.
I was beck to eat my favorite meal -green salad and my INR was lower this morning 1.8. My Dr says she is actually happy because my INR was high last few months(3.8) because I stopped eating green salad. I thinking to go beck on my regular diet and to see what gonna happen with my weight and INR. Thank you everybody, something good must happen